Thunderstorm Wind, Hamilton
- When
- May 22, 11:00 PM EST
- Where
- Hamilton County, 0.89 mi SE of Dallas Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.210, -85.140
Several trees were downed in the Lakesite area.
Isolated convective elements continued to drift north across a part of Southeast Tennessee late in the evening and into the early morning hours. One storm produced just enough wind to down some trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated convective elements continued to drift north across a part of Southeast Tennessee late in the evening and into the early morning hours. One storm produced just enough wind to down some trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 9:39 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 1039 PM EDT Fri May 22 2020 .UPDATE... EVENING UPDATE. && .DISCUSSION... The closed low to the northeast continues to move east tonight as mid/upper level ridge builds up from the south. A long lasting MCS that was over Arkansas at mid afternoon was moving quickly across southern middle Tennessee with line of storms following the instability gradient over southern Tennessee and now moving into southeast Tennessee but weakening. Other isolated showers were developing over central east Tennessee. The short range models show increasing showers and a few storms next few hours before lowering again after midnight. Will keep a slight chance to chance of showers and thunderstorms next few hours with showers possible all night. Increase of showers possible late tonight across the northeast part of the area as 850MB warm front shifts north. Skies were originally partly cloudy during the late afternoon and early evening have become mostly cloudy at late evening. Some patchy fog should develop late tonight as showers decrease. Updated forecast sent. TD && .AVIATION... 00Z TAF DISCUSSION. Difficult forecast as moisture remains plentiful and periods of showers and thunderstorms are moving towards the eastern Tennessee Valley tonight. Will see cigs/vis decrease tonight especially with showers and or thunderstorms with the best chance for showers at KCHA late this evening. May have to update for thunderstorms if convection holds together moving east from middle Tennesee and north from GA/AL.Fog development later tonight may take conditions as low as IFR for several hours at KTRI. Winds will generally be light. Saturday prob30 groups in the late morning or afternoon for thunderstorms at KCHA, KTYS and KTRI. TD && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 254 PM EDT Fri May 22 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 254 PM EDT Fri May 22 2020 /154 PM CDT Fri May 22 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and possibly a few thunderstorms will be around this afternoon into tonight. Very heavy rainfall may bring localized flooding to a few spots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms will develop again on Saturday. A few strong to severe storms could occur, with damaging winds and perhaps some large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed Saturday. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Morristown TN
925 PM CDT Fri May 22 2020
TNZ081-098-230315-
Sequatchie TN-Marion TN-
925 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE AND MARION
COUNTIES UNTIL 1015 PM CDT...
At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Gruetli-Laager to 6 miles
north of Monteagle to near Sewanee. Movement was southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dunlap, Jasper, South Pittsburg, Whitwell, Kimball, Monteagle,
Powells Crossroads, Orme, Martin Springs and Cartwright.
LAT...LON 3524 8585 3524 8582 3522 8577 3522 8573
3524 8569 3529 8571 3532 8556 3534 8554
3536 8551 3539 8549 3541 8551 3540 8549
3536 8535 3514 8542 3499 8560 3499 8577
3504 8587 3522 8586 3522 8587
TIME...MOT...LOC 0225Z 292DEG 27KT 3543 8583 3531 8587 3520 8598
SRSpecial Weather Statement
National Weather Service Morristown TN
954 PM CDT Fri May 22 2020
TNZ098-230330-
Marion TN-
954 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
1030 PM CDT...
At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of South Pittsburg to 10
miles south of Cowan. Movement was southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Orme.
LAT...LON 3500 8578 3499 8577 3499 8586 3504 8586
3503 8585
TIME...MOT...LOC 0254Z 310DEG 26KT 3509 8584 3502 8595
SRSpecial Weather Statement
National Weather Service Morristown TN
1114 PM EDT Fri May 22 2020
TNZ081-098-099-230400-
Sequatchie TN-Marion TN-Hamilton TN-
1114 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEQUATCHIE...MARION AND
SOUTHERN HAMILTON COUNTIES UNTIL MIDNIGHT EDT/1100 PM CDT/...
At 1114 PM EDT/1014 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Whitwell to Jasper to
Bridgeport. Movement was southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South
Pittsburg, Walden, Lakesite, Whitwell and Kimball.
LAT...LON 3499 8581 3516 8565 3539 8547 3520 8500
3499 8519
TIME...MOT...LOC 0314Z 302DEG 26KT 3524 8547 3508 8562 3496 8573
SRSpecial Weather Statement National Weather Service Morristown TN 1157 PM EDT Fri May 22 2020 TNZ099-100-230445- Bradley TN-Hamilton TN- 1157 PM EDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 1245 AM EDT... At 1156 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lakesite to Rossville. Movement was southeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Ridgeside, South Cleveland, Harrison, East Cleveland, Wildwood Lake and Red Bank. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3529 8520 3514 8472 3499 8478 3499 8535 TIME...MOT...LOC 0356Z 301DEG 29KT 3522 8518 3497 8529 05/MA
The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were downed in the Lakesite area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882524.